Missouri, 2014Flash Flooding and Damaging Winds in Missouri, June 28 to 29, 2014
June 28 to 29, 2014 · NWS SGF · 7 events in 5 counties and zones
Severe thunderstorms with an associated cold front produced damaging wind gusts and minor flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms with an associated cold front produced damaging wind gusts and minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 28, 2:17 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 28, 2:17 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT Sat Jun 28 2014
.SHORT TERM...(This Evening through Sunday)
Issued at 304 PM CDT SAT JUN 28 2014
Expectations have not changed all that much regarding the severe
and flooding potential for late this afternoon and this evening.
The main show will be a line of thunderstorms currently
approaching the MO/KS line. As a cold pool continues to become
established along with the maturation of a rear inflow jet, we are
expecting a severe straight line wind threat to persist towards
the Highway 65 corridor into this evening. We will be monitoring
any line surges towards the northeast for an enhanced straight
line wind threat and brief mesovortex potential. Another concern
we have for later tonight is this line eventually folding over and
becoming orientated more west to east. If this happens, a flash
flood threat may emerge. Current thinking is that this may happen
more across northeastern Oklahoma and northern Arkansas, but it
will be a close call.
Storms should generally push out of the area by late tonight, but
some lingering activity will remain possible into Sunday morning
across southern Missouri. Most of Sunday then looks dry with
rather warm and muggy conditions expected. With dew points in the
lower 70s, we should see afternoon heat indices in the middle to
upper 90s.
.LONG TERM...(Sunday Night through Saturday)
Issued at 304 PM CDT SAT JUN 28 2014
Hot and humid conditions are then expected into Monday as the
upper level flow flattens out. Highs should warm into the lower
90s with afternoon heat indices potentially cracking the century
mark across central Missouri. We will have to watch for MCS
development across the Corn Belt Sunday night. There is the
potential that this activity could graze central Missouri from
late Sunday night into Monday morning.
Medium range models then continue to advertise a strong upper
level trough moving east across the northern tier of states from
Monday into Tuesday. This trough should have no problem driving a
front south into the Ozarks from Monday night into Tuesday. This
will give us our next opportunity for showers and thunderstorms.
These storms may linger into at least Wednesday as that front
begins to stall out. At this time, it looks like the front may get
just far enough south to clear the area by Thursday. We'll have to
watch this closely with the 4th of July Holiday approaching.
Temperatures behind this front will cool to slightly below normal
values.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1200 PM CDT SAT JUN 28 2014
Strong high pressure over the southeastern United States is
continuing to pump a warm and moist southerly flow of Gulf air
northward over the area. An upper level disturbance approaching
from the west will bring the chance of showers and thunderstorms to
the area this afternoon and tonight. Expect a low stratus deck to
form over the area later tonight as the atmosphere will be very
moist at the lower levels and a nocturnal inversion will be in
place. Included low level wind shear in the TAFS at all three
locations later tonight as a low level southwesterly jet sets up.
Low level stratus deck should dissipate by mid to late morning as
daytime heating begins to set up.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Colucci
Hazardous weather outlook, Jun 28, 2:51 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 PM CDT SAT JUN 28 2014
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-292100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
351 PM CDT SAT JUN 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED TORNADO RISK.
LIMITED HAIL RISK.
ELEVATED THUNDERSTORM WIND DAMAGE RISK.
LIMITED FLOODING RISK.
ELEVATED LIGHTNING RISK.
DISCUSSION...
A LINE OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST THROUGH
THE INTERSTATE 49 CORRIDOR LATE THIS AFTERNOON AND WILL MOVE
INTO THE HIGHWAY 65 CORRIDOR EARLY THIS EVENING. WIND GUSTS
IN EXCESS OF 60 MPH WILL BE THE PRIMARY SEVERE THREAT WITH
THIS LINE. THERE IS A LIMITED THREAT FOR AN ISOLATED TORNADO
WITH ANY LINE SEGMENTS WHICH BOW TOWARDS THE NORTHEAST. A
FEW STORMS MAY ALSO PRODUCE HAIL UP TO THE SIZE OF NICKELS.
OTHERWISE...FREQUENT LIGHTNING AND A PERIOD OF TORRENTIAL
RAINFALL CAN BE EXPECTED WITH THE PASSAGE OF THIS LINE.
AS WE HEAD INTO LATE THIS EVENING AND THE OVERNIGHT
PERIOD...THAT LINE OF STORMS WILL SLOWLY WEAKEN WITH
WIND GUSTS OVER 40 MPH...FREQUENT LIGHTNING...AND HEAVY
RAINFALL BEING THE MAIN THREATS ACROSS SOUTHERN MISSOURI AND
THE EASTERN OZARKS. THERE IS A LIMITED THREAT FOR FLOODING
NEAR THE ARKANSAS STATE LINE IF THUNDERSTORMS BEGIN TO
REPEATEDLY MOVE OVER THIS REGION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO OCCUR LATE MONDAY
THROUGH WEDNESDAY. THERE IS A LIMITED THREAT FOR SEVERE
STORMS NORTH OF A PITTSBURG KANSAS TO ROLLA MISSOURI LINE
ON MONDAY NIGHT WITH DAMAGING STRAIGHT LINE WINDS BEING THE
MAIN SEVERE THREAT.
HEAT INDICES WILL CLIMB INTO THE MIDDLE 90S TO NEAR THE 100
DEGREE MARK EACH AFTERNOON FROM SUNDAY TO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR
AREAS WEST OF A WARSAW TO CASSVILLE LINE. SPOTTER ACTIVATION
MAY THEN BE NEEDED THIS EVENING ALONG THE HIGHWAY5 65 CORRIDOR.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
SCHAUMANN
In the hours before
Special weather statement, Jun 28, 1:35 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT SAT JUN 28 2014
KSZ073-097-101-282030-
BOURBON KS-CHEROKEE KS-CRAWFORD KS-
235 PM CDT SAT JUN 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR BOURBON...CHEROKEE AND CRAWFORD
COUNTIES UNTIL 330 PM CDT...
AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTHWEST
OF BRONSON TO 12 MILES WEST OF BRONSON TO 24 MILES WEST OF
FAULKNER...MOVING NORTHEAST AT 40 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE ARCADIA...ARMA...BRONSON...CARONA...
CHEROKEE...COLUMBUS...ENGLEVALE...FORT SCOTT...FRONTENAC...FULTON...
GIRARD...HEPLER...MCCUNE...MULBERRY...PITTSBURG...REDFIELD...
SCAMMON...UNIONTOWN...WALNUT...WEIR AND WEST MINERAL.
PEOPLE IN BOURBON...CHEROKEE AND CRAWFORD COUNTIES...INCLUDING
BRONSON...WALNUT...UNIONTOWN...HEPLER...MCCUNE...REDFIELD...
COLUMBUS...WEST MINERAL...CARONA...GIRARD...FULTON...SCAMMON...FORT
SCOTT...CHEROKEE...WEIR...ENGLEVALE...ARMA...PITTSBURG...FRONTENAC
AND ARCADIA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3804 9508 3804 9462 3797 9462 3712 9462
3699 9501 3700 9507 3758 9510
TIME...MOT...LOC 1935Z 238DEG 39KT 3813 9543 3786 9524
3705 9540
WISELocal storm report, Jun 28, 2:17 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT SAT JUN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TSTM WND GST HEPLER 37.66N 94.97W
06/28/2014 E50 MPH CRAWFORD KS FIRE DEPT/RESCUE
HEPLER FIRE DEPARTMENT ESTIMATES 50 MPH WINDS.
&&
RABERDINGSpecial weather statement, Jun 28, 2:32 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 PM CDT SAT JUN 28 2014
MOZ066-282130-
VERNON MO-
332 PM CDT SAT JUN 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR VERNON COUNTY UNTIL 430 PM CDT...
AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF STOTESBURY TO 12 MILES WEST OF RICHARDS TO 12 MILES SOUTHWEST OF
RICHARDS TO 14 MILES WEST OF BRONAUGH TO 22 MILES SOUTHWEST OF
BRONAUGH...MOVING NORTHEAST AT 40 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE NEVADA...SCHELL CITY AND WALKER.
PEOPLE IN VERNON COUNTY...INCLUDING NEVADA...WALKER AND SCHELL
CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3806 9462 3806 9427 3804 9423 3806 9421
3805 9419 3806 9415 3804 9411 3804 9406
3770 9407 3765 9437 3766 9461
TIME...MOT...LOC 2032Z 245DEG 33KT 3813 9474 3787 9472
3781 9467 3765 9468 3749 9471
WISESpecial weather statement, Jun 28, 3:11 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT SAT JUN 28 2014
KSZ097-101-MOZ077-088-093-101-282215-
CHEROKEE KS-CRAWFORD KS-BARTON MO-JASPER MO-MCDONALD MO-NEWTON MO-
411 PM CDT SAT JUN 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR BARTON...EASTERN CHEROKEE...
EXTREME EASTERN CRAWFORD...JASPER...MCDONALD AND NEWTON COUNTIES
UNTIL 515 PM CDT...
AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
OPOLIS TO 4 MILES SOUTH OF GALENA TO 11 MILES SOUTHWEST OF SENECA TO
12 MILES SOUTH OF SOUTH WEST CITY...MOVING NORTHEAST AT 40 MPH. WINDS
AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...ALBA...ANDERSON...
ARCADIA...CARL JUNCTION...CARTERVILLE...CARTHAGE...DIAMOND...
DUENWEG...DUQUESNE...FAIRVIEW...GALENA...GOLDEN CITY...GOODMAN...
GRANBY...IRON GATES...JASPER...JOPLIN...LAMAR...LANAGAN...LEAWOOD...
LIBERAL...MINDENMINES...MULBERRY...NEOSHO...NOEL...ORONOGO...
PINEVILLE...PURCELL...SAGINAW...SARCOXIE...SENECA...SHOAL CREEK
DRIVE...SILVER CREEK...SOUTH WEST CITY...VERDELLA AND WEBB CITY.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE BIG
SUGAR CREEK STATE PARK AND PRAIRIE STATE PARK. INTERSTATE 44 BETWEEN
MILE MARKERS 0 AND 32 WILL ALSO BE IMPACTED BY THESE STORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3650 9463 3699 9463 3700 9466 3767 9463
3765 9461 3764 9408 3729 9408 3729 9406
3719 9405 3649 9407
TIME...MOT...LOC 2111Z 243DEG 41KT 3734 9471 3704 9456
3678 9472 3637 9460
WISELocal storm report, Jun 28, 3:25 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 PM CDT SAT JUN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG UNIONTOWN 37.85N 94.97W
06/28/2014 BOURBON KS PUBLIC
PUBLIC REPORT OF 4 TO 5 INCH LIMBS DOWN
&&
RABERDINGThunderstorm Wind, McDonald
- When
- June 28, 3:30 PM CST
- Where
- McDonald County, Mt Shira
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 3 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.580, -94.470
Several trees and large limbs were blown down at Elk Springs Road along the Elk River. Three injuries were reported from flying debris due to wind near the Shady Beach Campground.
Thunderstorm Wind, Newton
- When
- June 28, 3:38 PM CST
- Where
- Newton County, Neosho
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 36.870, -94.370
Damaging winds blew down several firework tents. Two minor injuries were reported. Several trees were also blown down in the county.
Thunderstorm Wind, Barton
- When
- June 28, 3:40 PM CST
- Where
- Barton County, 1.38 mi S of Lamar
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.480, -94.280
Several power lines were reported down from fallen tree branches about one mile south of Lamar on Highway KK near 20th Street.
Thunderstorm Wind, Newton
- When
- June 28, 3:58 PM CST
- Where
- Newton County, 2.07 mi S of Wentworth
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 36.950, -94.080
Damaging winds blew out several windows from houses and blew off a detached porch.
Thunderstorm Wind, Morgan
- When
- June 28, 6:00 PM CST
- Where
- Morgan County, 0.54 mi W of Versailles
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.430, -92.840
A tree was blown down on a powerline in Versailles.
Flash Flood, Oregon
- When
- June 29, 8:59 AM CST to 10:59 AM CST
- Where
- Oregon County, 0.35 mi NW of Thomasville to 0.21 mi NNW of Thomasville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.783, -91.535
The low water crossing on Highway 99 along the Eleven Point River was flooded.
Flash Flood, Oregon
- When
- June 29, 9:45 AM CST to 11:45 AM CST
- Where
- Oregon County, 4.11 mi WSW of Wilderness to 3.8 mi WSW of Wilderness
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.760, -91.270
Campers were trapped by rising waters and had to be rescued at the Turners Mill Campground along the Eleven Point River.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arkansas, June 28 to 30, 20141 injured · $5.4 million · 56 kt wind · 19 events
- Flooding in North Dakota, June 28 to 30, 2014$2.1 million · 7 events
- Flood and Damaging Winds in Wisconsin, June 28, 2014$181,000 · 63 kt wind · 13 events
- Lightning Strike in Michigan, June 28, 20146 injured · 1 event
- Hail and Damaging Winds in Mississippi, June 28, 2014$40,000 · 57 kt wind · 12 events
- Tornado and Damaging Winds in Oklahoma, June 28, 2014$52,000 · EF0 · 4 events
- Flash Flooding in Pennsylvania, June 28, 2014$40,000 · 4 events
- Tornado in Texas, June 28, 2014$45,000 · EF0 · 1 event
- Damaging Wind in Iowa, June 28, 2014$20,000 · 60 kt wind · 1 event
- Damaging Winds in Oklahoma, June 28, 2014$3,000 · 62 kt wind · 14 events
- Flash Flooding and Flooding in Kansas, June 28, 201461 kt wind · 10 events
- Damaging Wind in Michigan, June 28, 2014$15,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517609, 517610, 517612, 517608, 517611, 517606, 517607.